Drug allergy

Drug Allergy

If your child has an existing or suspected drug allergy, it’s important to know the key signs and symptoms so that you can spot a reaction as quickly as possible and provide the best treatment to keep them safe and well. 

The causes of drug allergies in children

Because of the way drugs work, it’s normal for some children to experience side effects to medication. Any side effects they might have will be listed in order of frequency in the patient information guide that comes with the medicine.

An allergic response to a drug can occur with a medicine that’s swallowed, injected or applied to the skin. 

As with any other type of allergy, a drug allergy is caused by the body’s immune system reacting abnormally to a drug that it has incorrectly determined as harmful. If your child has a drug allergy, their body will release defence chemicals, including histamines, that result in a number of symptoms of varying degrees of severity.

Common symptoms of drug allergies in children

There are many ways in which people can react to drugs and medicines, but it’s quite rare, particularly in children, to suffer a genuine allergic reaction to a medicine.

If your child does have a reaction, their symptoms can vary from mild to severe. Symptoms to look out for that suggest your child is having an allergic reaction to a drug include:

  • A rash, hives or itchy skin
  • Itching around the eyes
  • Wheezing or breathing problems
  • Swelling of the lips, mouth and throat 
  • Coughing
  • Abdominal pain
  • Nausea and/or vomiting
  • Diarrhoea
  • Anaphylaxis – this is a rare but severe allergic reaction and should always be treated as an emergency

Which drugs most commonly trigger allergic reactions?

Your child can have an allergy to any kind of drug, but some medicines are more likely to cause a reaction than others. 

The drugs that most commonly cause an allergic reaction are:

  • Antibiotics such as penicillin
  • Pain relief or anti-inflammatory drugs such as ibuprofen or paracetamol
  • Insulin
  • Vaccines
  • Anti-seizure medications
  • Chemotherapy drugs

Though rare, local anaesthetics and general anaesthetics can sometimes cause allergic reactions. 

How we test for drug allergies

Drug allergies in children can be identified through an in-depth consultation during which a history of symptoms will be taken and your child will be examined. 

If necessary, allergy testing may be performed to pinpoint the exact drug and confirm that the symptoms your child is experiencing are being caused by a drug, rather than another allergy or health problem.  

For example, the most common reason why children are assessed for drug allergy is due to a rash that developed while taking a penicillin-type antibiotic (usually amoxicillin) for an infection. In children, this is usually not due to an allergy to the antibiotic, but due to the infection itself or an interaction between the infection and antibiotic.

How to treat a drug allergy

The best approach to treating a drug allergy is to avoid the medication that is causing the reaction. If you notice your child has any of the symptoms listed above, it’s important they take no further doses. 

Treatments that can help alleviate mild symptoms include oral antihistamine medicines, topical creams or lotions, cool showers and baths and cold compresses.  

You should also contact your child’s regular doctor or pharmacist to ask if there are any other suitable medications that your child can take to treat their illness while you make arrangements for a full allergy assessment

Desensitisation (also known as immunotherapy) is where an allergist gives your child small doses of the drug that gradually increase over time to encourage the child’s immune system to better manage it. This may be an appropriate long-term treatment, where there is no other drug alternative, for example. Desensitisation is all done within a safe, clinical setting so any reactions can be effectively treated.  

If your child has a serious reaction for the first time, call 999 straight away. Paramedics carry medications that are used to counteract allergic reactions and reduce symptoms.

Managing your child’s drug allergies over time 

If you know your child has a drug allergy, it’s important to manage it as best you can. 

Ways you can do this include:

  • Removing the drug from your home  
  • Making sure all of your child’s healthcare providers and carers are aware of the allergy and how to treat it

How Children’s Allergy Doctors can help 

Through detailed history taking, examination, and where appropriate allergy testing, we can assess whether your child is likely to have an allergy to a drug. 

After a comprehensive assessment, if we think it is unlikely that your child has an allergy to an antibiotic, we will offer a supervised introduction to the antibiotic in the clinic. 

It is important to de-label your child from a penicillin-type antibiotic, as the alternative antibiotics can have more side effects and this limits the range of antibiotics that doctors can prescribe in the case of a more severe infection.

If a drug or other allergy is found to be the cause of your child’s symptoms, we will offer advice on how you and your child can manage and avoid allergic reactions, as well as discuss the most appropriate treatment options. Get in touch today to book a consultation with us.

 

What parents say:

“Informative and welcoming. Very proactive and thorough in dealing with our son’s allergies.”

 

Trustpilot